Nurses at New Rochelle High School honored after saving student with Narcan

Marcus Solis Image
Wednesday, January 18, 2023
Westchester County honors five nurses  who rushed to save student who collapsed after vaping
EMBED <>More Videos

Westchester County honored five nurses who rushed to help save a high school student who collapsed after vaping. Marcus Solis has the story.

NEW ROCHELLE, New York (WABC) -- Westchester County honored five nurses who rushed to help save a high school student who collapsed after vaping. School officials say vaping could have killed the teen and they are urging parents to talk to their children about the dangers.

For six years, the supply of Narcan at the nurse's office in New Rochelle High School had never been used - until last week when a student walked in.

"(The student) admitted that they had used a substance that they had used previously, and not felt this way. So they were frightened," said Nurse Wendy Miceli.

The female student had admitted vaping marijuana but an overdose of something much stronger was suspected.

"The student became unconscious, so that is when we decided to administer the Narcan," said Nurse Diane Vetrano.

The teen was stabilized and taken to Westchester Medical Center. The school superintendent - who last week recognized the district's medical staff - sent a note to parents reminding that such devices can be laced with fentanyl.

Synthetic opioid is so powerful that even a small amount can be fatal.

This afternoon, the nurses were honored by the Westchester County Executive and the County Health Commissioner Dr. Sherlita Amler.

"I think the beauty of Narcan is you don't have to know for certain that it's an overdose. You don't have to know for certain what drug is involved. You just have to have a concern," Amler said.

The actual cartridge was discarded and never found. New Rochelle Police say there were opioids in the student's blood, and their investigation is closed.

School health officials stress that the episode is a teachable moment.

"Taking street drugs of any kind comes with an inherent risk of opioid or fentanyl exposure. Even if it looks like a pill, powder, or vape that you've tried before without any consequences," said New Rochelle Schools Medical Director Dr. Brooke Balchan.

The student has recovered and is back in school. The hope is the remaining Narcan will go unused.

ALSO READ | 7 On Your Side battles Social Security to restore senior citizen's missing money

----------

* More Northern Suburbs news

* Send us a news tip

* Download the abc7NY app for breaking news alerts

* Follow us on YouTube

Submit a tip or story idea to Eyewitness News

Have a breaking news tip or an idea for a story we should cover? Send it to Eyewitness News using the form below. If attaching a video or photo, terms of use apply.